Causes Of Female Sexual Dysfunction
Healthy sex life is important at any age, however, changing the desire or painful intercourse can significantly alter women sexual activity.
So we hear all the time about male sexual dysfunction. How common is female dysfunction? It is actually quite common almost 40% of women in general who have some sort of sexual dysfunction and with my types of patients who have pelvic issues, 70% of them who have it, so a lot of women out there with problems of this nature.
There are 4 categories of female sexual dysfunction. They include:
- desire which is also known as libido
- and there are arousal issues
- there are orgasm issues
- and there are even pain disorders
I think the most important thing is when women feel they have the problem is to talk to medical professional about it. Most common it is easiest to talk your primary care physician, and that is the doctor you usually have the best relationship with and feel most comfortable speaking about this. And they can give you some guidelines, they can talk about whatever medications you are on that may be causing that or worsening your symptoms. They can give you some guidance but, in general, it is also important to talk to your partner, and if there is a problem with desire, arousal, there may be changing things in your sexual life. So have a conversation with both – your partner as well as the medical profession.
There are a lot of medications that can change your sexual desire and arousal as well. There are a lot of medicine that commonly taken for a lot of medical problems: high blood pressure medications, diuretics, beta-blockers, are known to cause problems with arousal. Medicines for reflex, for heartburn, different h2 blockers can also cause effects. Antidepressant medications can also cause problems with it.
So I think looking in your own medicine cabinet and not necessarily stopping them but talking to your doctor about it is necessary. I wouldn’t ever recommend a patient stop their high blood pressure medication on their own because of their sexual arousal issues. It is important to talk to your doctor and see if that’ is a problem, see if they can change medication safely for you.
Some of the sleep medications can impact the libido. They can just decrease your arousal but also it can reduce your desire because you are falling asleep a little earlier before it is time to have intimacy with your partner.